Biosynthetic hormone is given to some children who are short in stature, to stimulate cells in the growing ends of arms, legs, fingers and toes.
Sebastian, short for his age, was taken there for growth hormone deficiency test but administered ten times the prescribed dosage of an amino acid.
It happened on Oct 8 when he was given an infusion of the amino acid arginine. Both the test and arginine are considered safe under normal circumstances, Dr.Don Novak of the clinic later told the media.
The dose prescribed by his physician, Dr. Janet Silverstein, was 5.75 grams and the prescription was processed by the Shands Medical Plaza's outpatient pharmacy. Sebastian actually received 60 grams - more than 10 times the correct amount.
Sebastian's mother asked if the dose was correct before the test was begun, Dr. Novak later told the media. It took 30 minutes for the infusion of arginine in solution to drip into his veins. About three-fourths of the way through, Sebastian developed a severe headache.
Headaches can be a side effect of the procedure, Novak said. His father asked that the procedure be stopped and Sebastian was examined by a physician.
The doctor checked Sebastian's chart, but not the bottle of solution. The procedure continued.
Sebastian was released and his family took him home.
About 11:30 that night, when they brought him to the emergency room Sebastian was disoriented and vomiting. He was transferred to the pediatric intensive care unit on Wednesday. On Wednesday evening, Oct. 10, he was declared brain dead. His family was informed then that he had received an overdose of arginine.
"Our investigation to date has identified a series of errors that collectively caused this tragic outcome," Novak said, and the family has been made aware of our findings.
"We are continuing to investigate and the results of that investigation will be fully disclosed."
Here's what the health-care officials say happened after the test was ordered for little Sebastian.
• The pharmacy at the medical plaza received the doctor's order, but since it doesn't stock arginine, ordered two 300-milliliter bottles from the supplier.
• The correct dosage - 5.75 grams - was printed on the bottles, but the bottles were labelled "1 of 2" and "2 of 2" by hand.
• That may have lead clinic staff to think both bottles were needed for Sebastian's infusion, according to Novak, even though his mother asked if that was the case. In fact, all that was needed was about one-sixth of one bottle.
• The nurse did not show the doctor the bottle before starting the infusion.
Novak outlined a number of steps that have already been taken to safeguard against a similar tragedy, including:
• Putting the nurse and pharmacist directly involved on administrative leave.
• Placing a moratorium on infusion of drugs in all outpatient clinics.
• Instituting a double sign-off system so that two qualified professionals check to be sure the right patient receives the right dose of the right drug.
• Developing a mandatory training program for clinic staff to be completed within the next two weeks.
The pharmacy will deliver only customized doses of arginine in the future, and children scheduled to receive the arginine test will get it in a dedicated infusion center, he added.
"These steps cannot undo the tragedy that occurred," Novak concluded but conveyed the clinic's apologies to the family.
Luis Diaz, a close friend of the family, spoke briefly to a local newspaper. He said Sebastian's parents are still too emotionally distraught to talk about their son's death.
"He was a beautiful, healthy boy," Diaz said.
Horst and Luisa Ferrero have one surviving son, Sergio.
"They are appreciative of the fact that Shands and the University of Florida have taken the high road in this case," Diaz said.
"Their concern now is that all the necessary steps are taken so that this can never happen to someone else's child."